Illinois, 2001

Flooding in Illinois, February 24, 2001

February 24, 2001 · NWS DVN · 11 events in 11 counties and zones

In phase two of the storm system, temperatures gradually rose during the morning allowing the wintry mix to change over to rain. Rain, heavy at times, continued into the evening.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

In phase two of the storm system, temperatures gradually rose during the morning allowing the wintry mix to change over to rain. Rain, heavy at times, continued into the evening. Rainfall amounts of 1 to 1.5 inches was common. This caused numerous reports of street and small stream flooding. The quick runoff, caused by the frozen ground, sent several rivers in Southeast Iowa, West Central Illinois and Northeast Missouri out of their banks. Flooding occurred along the following rivers: Wapsipinicon, Rock, Green, Cedar, Iowa, Skunk, English and La Moine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 24, 2:45 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 24, 2:45 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CST SAT FEB 24 2001

SIMPLY PUT...MODELS INITIALIZED POORLY. FEATURES NOT CAPTURED AND LARGE
MASS FIELD ERRORS MEANS USE OUTPUT WITH CAUTION. RAW DATA THROUGH 06Z
WOULD SUGGEST THE UPPER LEVEL SYSTEM OVER THE ROCKIES IS STRONGER THAN
WHAT THE MODELS INDICATE. ONLY THING MODELS AGREE ON IS THAT SYSTEM
WILL STRENGTHEN DURING THE DAY WITH LLJ OF 70+ KNOTS. CURRENT
ISENTROPIC LIFT GENERATING FZRA OVER NORTHERN HALF CWA. CONTINUED WAA
RAISING TEMPERATURES...ALBEIT SLOWLY AND THUS WILL ALLOW PRECIP TO
CHANGE TO LIQUID FORM. PLENTY OF INSTABILITY ALOFT TO BRING THREAT OF
TSRA DEVELOPMENT OVER SOUTH HALF OR SOUTHEAST THIRD OF CWA TODAY INTO
EARLY EVENING. RUC PROBABLY BEST OF ANY MODELS SINCE IT CAN CORRECT
ERRORS IN THE MASS FIELD WHEN RUN EACH HOUR. BASED ON THAT...RUC
SUGGESTS A POSSIBLE BREAK/DECREASE IN PRECIP DURING THE DAY SATURDAY.
CURRENT NATIONAL RADAR TRENDS SUGGEST THIS IS PLAUSIBLE. OTHER MODELS
VARY IN SOLUTIONS SUGGESTING DRY SLOT TO MOVE OVER THE AREA LATE
TODAY/TONIGHT WHILE OTHERS DO NOT.

GOING ON THE ASSUMPTION THAT THE 12 HR FORECAST OF THE 24/06Z RUC IS
CORRECT...EXTRAPOLATION OF DRY PUNCH WOULD PLACE IT JUST EAST OF THE
CWA TONIGHT. THIS WOULD THEN LEAVE MUCH IF NOT ALL CWA IN DEFORMATION
ZONE AND ASSOCIATED PRECIP. FORECAST SOUNDINGS INDICATE CAA STARTING
TONIGHT WOULD ALLOW PRECIP TO CHANGE FROM RA TO SN FROM WEST TO EAST
OVERNIGHT. AREAS ALONG/EAST MISSISSIPPI MAY HOLD OFF UNTIL SUNDAY AM
BEFORE CHANGE OVER STARTS.

SEE NO REASON TO DROP ICE STORM WARNING OVER NORTH THIRD OF CWA FOR
MORNING HOURS. FLOOD WATCH ANOTHER STORY. MODELS NOT GENERATING AS
MUCH QPF AS FROM EARLIER RUNS. THIS LIKELY DUE TO THE POOR
INITIALIZATION. DUE TO UNCERTAINTIES...WILL KEEP CURRENT FLOOD WATCH
IN PLACE FOR TODAY/TONIGHT.

COORDINATED WITH LSE...DSM...CHI.

.DVN...FLOOD WATCH ENTIRE CWA TODAY AND TONIGHT.
IA...ICE STORM WARNING THIS MORNING.
IAZ040>042-051>054
IL...ICE STORM WARNING THIS MORNING.
ILZ001-002-007
MO...NONE.

SCHULTZ

In the hours before

Special weather statement, Feb 24, 5:00 AM CST, 4 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-251100-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST SAT FEB 24 2001

...VERY ACTIVE WEATHER...

A POWERFUL STORM SYSTEM WILL AFFECT THE REGION TODAY AND TONIGHT
BRINGING A VARIETY OF WEATHER. A STRONG LOW LEVEL JET OF WAS
TRANSPORTING LARGE AMOUNTS OF WARM...MOIST AIR NORTH FROM THE GULF OF
MEXICO. THIS IS EVIDENT BY DEW POINTS IN THE 40S ACROSS KANSAS.

STRONG ISENTROPIC LIFT FROM THE LOW LEVEL JET WILL CONTINUE TO PRODUCE
FREEZING RAIN THIS MORNING...NORTH OF A LINE FROM MARENGO TO STERLING
WITH ICE ACCUMULATIONS UP TO ONE HALF INCH. THE FREEZING RAIN WILL
CHANGE TO ALL RAIN LATE THIS MORNING AS THE WARMER AIR BECOMES DEEPER.

RAIN...HEAVY AT TIMES CAN BE EXPECTED ACROSS EASTERN IOWA...NORTHWEST
ILLINOIS...AND FAR NORTHEAST MISSOURI TODAY AND TONIGHT. THUNDERSTORMS
ARE EXPECTED...ESPECIALLY THIS AFTERNOON AND EVENING SOUTH OF INTERSTATE
80. STRONG STORMS ARE POSSIBLE SOUTH OF AN OTTUMWA TO GALVA LINE. THE
MAIN THREAT FROM THESE STORMS WOULD BE STRONG WINDS. ADDITIONALLY...THE
RAIN COMBINED WITH THE WARM AIR MAY PRODUCE WIDESPREAD DENSE FOG NORTH
OF AN OSKALOOSA TO ROCKFORD LINE.

WIDESPREAD RAINFALL OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS...
ARE EXPECTED BY SUNRISE SUNDAY. A BRIEF BREAK OF UP TO 4 HOURS IN THE
RAIN IS EXPECTED LATE THIS MORNING OR AFTERNOON.

IF THE HEAVY RAIN DEVELOPS...ALL MISSISSIPPI RIVER TRIBUTARIES ACROSS
EASTERN IOWA...NORTHWEST ILLINOIS...AND FAR NORTHEAST MISSOURI WOULD
POTENTIALLY BE IMPACTED BY FLOODING LATE THIS WEEKEND AND INTO NEXT
WEEK. THE MAIN STEM MISSISSIPPI WOULD EXPERIENCE SOME RISES AS WELL.

COLDER AIR BEING PULLED INTO THE REGION TONIGHT AND SUNDAY WILL CHANGE
THE RAIN OVER TO SNOW. SOME ACCUMULATION IS POSSIBLE TONIGHT WEST OF
THE MISSISSIPPI. THE EXACT AMOUNT IS DEPENDENT ON HOW FAST THE COLD AIR
ARRIVES. CURRENT INFORMATION SUGGESTS AN INCH OR TWO.

EMERGENCY MANAGERS AND HIGHWAY DEPARTMENTS SHOULD LISTEN TO LATER
FORECASTS AS RAIN AND SNOW THREATS BECOME BETTER DEFINED. SPOTTER
ACTIVATION IS NOT ANTICIPATED.

SCHULTZ
Local storm report, Feb 24, 8:00 AM CST, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 AM CST SAT FEB 24 2001

...ICE ACCUMULATION THROUGH 7AM CST...

COUNTY              STATE    ACCUMULATION
---------           ------   ------------
CARROLL               IL          1
JO DAVIES             IL       1/4-1/2
STEPHENSON            IL       1/4-1/2
WHITESIDE             IL       1/8-1/4
BENTON                IA       1/4-1/2
BUCHANAN              IA       1/8-1/4
CEDAR                 IA       1/8-1/4
CLINTON               IA       1/8-1/4
DUBUQUE               IA       1/8-1/4
JONES                 IA       1/8-1/4
SCOTT                 IA       1/8-1/4

ICE ON ROADWAYS CONTINUES TO MELT ACROSS THE AREA AS OF
8 AM. TRAVEL CONDITIONS WILL IMPROVE THROUGH THE DURATION
OF THE MORNING HOURS.

A SPECIAL THANKS GOES OUT TO THE LAW ENFORCEMENT AGENCIES
WHICH CONTRIBUTED TO THIS REPORT THIS MORNING.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Carroll

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
Carroll County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Flood, Bureau

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
Bureau County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Flood, Hancock

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
Hancock County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Flood, Henderson

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
Henderson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Flood, Henry

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
Henry County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Flood, McDonough

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
McDonough County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Flood, Mercer

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
Mercer County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Flood, Putnam

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
Putnam County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Flood, Rock Island

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
Rock Island County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Flood, Warren

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
Warren County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Flood, Whiteside

When
February 24, 9:00 AM CST to 6:00 PM CST
Where
Whiteside County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234159, 5234160, 5234161, 5234162, 5234163, 5234164, 5234165, 5234166, 5234167, 5234168, 5234169.